Alabama, 2021

Hail and Damaging Winds in Alabama, March 31, 2021

March 31, 2021 · NWS MOB · 13 events in 6 counties and zones

A line of thunderstorms developed ahead of a southward moving cold front. As the storms moved into area during the afternoon, instability and shear allowed the storms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms developed ahead of a southward moving cold front. As the storms moved into area during the afternoon, instability and shear allowed the storms to become severe. The storms produced large hail and several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 31, 11:35 AM CST, 57 minutes earlier.

Area forecast discussion, Mar 31, 11:35 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1235 PM CDT Wed Mar 31 2021

.NEAR TERM /Now Through Thursday/...A very busy
near term is taking shape with the potential for severe
thunderstorms this afternoon and evening including damaging winds,
large hail, and isolated tornadoes. Multiple hazards are in place
right now through Thursday and will be discussed below.

Synoptics: An upper level trough digs into the southeastern U.S.
today into tonight, bringing with it a strong cold front that will
serve as a focus for our severe weather this evening. This trough
tilts neutral and continues to dig into southeastern U.S. as the
primary jet max exits the eastern side of the trough over the
western Atlantic. Broadened westerly flow aloft resides over the
area by Thursday evening.

Surface Analysis/Severe Threat: A cold front continues to push
southeast and will be entering the northwestern parts of the CWA
over interior southwestern AL and interior southeastern MS. Along
this, a line of showers and thunderstorms, including some strong
to severe, has developed. A severe thunderstorm watch remains in
effect until 5 PM CDT for the aforementioned areas. Damaging wind
gusts and isolated instances of large hail remain possible. A
brief tornado can not be ruled out. Primary storm mode this
afternoon will be linear with embedded bowing segments.
Unidirectional deep layer shear around 40kts will support this
storm mode, along with some slight curvature in the lowest
kilometer that will help with some embedded rotating segments
within the line itself. SBCAPE values are exceeding 2,000 J/kg,
with 500 to 1,000 J/kg MLCAPE. Low level lapse rates are
improving, with around 7C/km currently. These should improve to
near 7.5C/km ahead of the line this afternoon. As the front surges
southeast, as will the line of storms. Expect the storms to clear
the CWA by this evening, entering the northwestern portions by 1
PM CDT, nearing the I-65 corridor by 4 PM CDT, and clearing the
southeastern portion of the CWA by 8 PM CDT. Once the front has
cleared, the severe threat will come to an end.

Flash Flooding: A localized flash flooding threat exists across
southeastern MS and southwestern AL where some training of heavy
rain showers and thunderstorms exists. These areas have recently
had excessive rainfall and have a lower tolerance for heavy
rainfall reflected in flash flood guidance. Rainfall totals of 1
to 2", with isolated 3" possible over this area. The WPC has
highlighted this area in an elevated threat for heavy rainfall
exceeding flash flood guidance. Given the more localized threat
for flash flooding, a flash flood watch is not anticipated at this
time.

Wind Advisory: Behind the front, strong sustained northwesterly
winds and high wind gusts are expected this evening into Thursday.
Sustained winds of 15 to 25mph are expected, with frequent gusts
to 40mph expected. These winds may make for difficult driving
conditions for high profile vehicles and blow around loose
objects.

Severe Thunderstorm Watch: A severe thunderstorm watch is in
effect for Butler, Conecuh, Crenshaw, Monroe, Wilcox, Choctaw,
Clarke, Washington counties AL and Greene, Perry, and Wayne
counties MS until 5 PM CDT. Damaging wind gusts, isolated large
hail to quarter size, and a very brief, isolated tornado is
possible.

Remainder of tonight into Thursday: Behind the front temperatures
crash with some residual showers lingering. Temperatures will drop
into the middle 50's for most locations this evening behind the
front, and continue dropping into the middle to upper 30's
northwest of I-65, and lower 40's southeast of I-65 tonight. Dry
weather is expected Thursday, with breezy winds remaining for all
of the CWA as a Wind Advisory continues through Thursday evening.
Highs will be in the upper 50's for most locations, with some
lower 60's possible nearer the coast. MM/25

&&

.AVIATION...
18Z issuance... MVFR to IFR ceilings persist along immediate
portions of coastal AL and the FL panhandle, elsewhere MVFR to VFR
ceilings and visibilities prevail. A cold front will begin pushing
across the CWA from northwest to southeast, bringing with it a
line of strong to severe thunderstorms. This line will move
southeast and pose a risk for damaging winds, isolated instances
of large hail, and a very brief, isolated tornado. This line will
clear the CWA by this evening. Behind the front, strong
northwesterly winds take hold with sustained winds of 15 to 25mph
gusting to 40mph through Thursday evening. VFR conditions return
overnight tonight after showers and thunderstorms clear the area.
MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 4 PM this afternoon to 7 PM CDT Thursday for
     ALZ051>060-261>266.

FL...Wind Advisory from 4 PM this afternoon to 7 PM CDT Thursday for
     FLZ201>206.

MS...Wind Advisory from 4 PM this afternoon to 7 PM CDT Thursday for
     MSZ067-075-076-078-079.

GM...Small Craft Advisory from 1 PM Thursday to 1 PM CDT Friday for
     GMZ630>636-650-655-670-675.

     Gale Warning from 7 PM this evening to 1 PM CDT Thursday for
     GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 31, 8:45 AM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
945 AM CDT Wed Mar 31 2021

ALZ263-265-266-311700-
Mobile Central-Mobile Coastal-Baldwin Coastal-
Including the cities of Mobile, Prichard, Theodore,
Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan,
Gulf Shores, and Orange Beach
945 AM CDT Wed Mar 31 2021

...LOCALIZED DENSE FOG WILL LIKELY IMPACTING AREA BRIDGES AND THE
IMMEDIATE COASTAL AREAS THROUGH NOON TODAY...

Recent trends in observations still shows dense fog lingering
over the coastal waters from Pensacola FL to Pascagoula MS out 20
NM, the Mississippi Sound, and over western Mobile Bay. We have
extended the marine fog advisory for these location as we expect
these conditions to persist to at least noon. Visibilities of less
than 1/4 of a mile are possible near area bridges and right along
the immediate coast. This is especially true for areas around
downtown Mobile, the western side of the Mobile Bayway/Causeway,
and Dauphin Island. Trends will continue being monitored and
updated if needed.
Special weather statement, Mar 31, 11:25 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
1225 PM CDT Wed Mar 31 2021

ALZ051-311815-
Choctaw AL-
1225 PM CDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 115 PM CDT...

At 1225 PM CDT, the strong thunderstorm was located 5 miles northeast
of Snell, or 14 miles south of Cuba, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lisman and Pennington.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Alabama.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3210 8805
      3209 8845 3231 8842
TIME...MOT...LOC 1725Z 259DEG 32KT 3223 8841

JLH
Special weather statement, Mar 31, 12:20 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
120 PM CDT Wed Mar 31 2021

MSZ067-075-076-311900-
Perry MS-Greene MS-Wayne MS-
120 PM CDT Wed Mar 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN PERRY...SOUTHERN WAYNE AND NORTHERN GREENE
COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles south of Mill Creek to 3 miles west of Rawls
Springs, and moving east at 65 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Richton, Clara, State Line and Buckatunna.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern Mississippi.

LAT...LON 3143 8915 3143 8894 3161 8894 3162 8893
      3160 8846 3118 8845 3122 8915
TIME...MOT...LOC 1820Z 276DEG 58KT 3161 8893 3138 8942

JLH

The radar

The Mobile radar (KMOB), 120 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
March 31, 12:32 PM CST to 12:34 PM CST
Where
Clarke County, 1 mi ESE of Whatley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.645, -87.684

High winds downed trees on Highway 84 near Nellie Hill Road.

Hail, Choctaw

When
March 31, 12:40 PM CST to 12:42 PM CST
Where
Choctaw County, Needham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.980, -88.350

Thunderstorm Wind, Monroe

When
March 31, 2:15 PM CST to 2:17 PM CST
Where
Monroe County, 5.62 mi S of Turnbull
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.640, -87.147

High winds downed trees on Highway 5 near Pine Orchard.

Thunderstorm Wind, Butler

When
March 31, 2:40 PM CST to 2:42 PM CST
Where
Butler County, Starling
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.670, -86.830

High winds downed trees on Starlington Road near Highway 106.

Thunderstorm Wind, Conecuh

When
March 31, 2:40 PM CST to 2:42 PM CST
Where
Conecuh County, Owassa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.500, -86.930

High winds downed trees on Highway 29.

Thunderstorm Wind, Butler

When
March 31, 2:45 PM CST to 2:47 PM CST
Where
Butler County, 2 mi NNW of Industry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.627, -86.633

High winds downed trees near the intersection of North Friendship drive and Highway 106..

Thunderstorm Wind, Butler

When
March 31, 2:45 PM CST to 2:47 PM CST
Where
Butler County, 6 mi ESE of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.797, -86.536

High winds downed trees on south Mount Zion Road.

Thunderstorm Wind, Butler

When
March 31, 2:50 PM CST to 2:52 PM CST
Where
Butler County, 3 mi NE of Industry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.631, -86.584

High winds downed trees at CR 16 and Highway 106.

Thunderstorm Wind, Butler

When
March 31, 2:50 PM CST to 2:52 PM CST
Where
Butler County, 4 mi NNW of Pigeon Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.724, -86.526

High winds downed trees near Halso Mill Road.

Thunderstorm Wind, Crenshaw

When
March 31, 3:06 PM CST to 3:15 PM CST
Where
Crenshaw County, Brantley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.580, -86.250

A large swath of damaging winds caused numerous reports of downed trees and power lines in and around Brantly.

Thunderstorm Wind, Crenshaw

When
March 31, 3:16 PM CST to 3:18 PM CST
Where
Crenshaw County, 6 mi E of Dozier
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.500, -86.268

High winds downed trees on Rose Hill Road.

Thunderstorm Wind, Crenshaw

When
March 31, 3:18 PM CST to 3:20 PM CST
Where
Crenshaw County, 4 mi SW of Bullock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.489, -86.228

High winds downed trees near Old Notch Road and Morgan Hill road.

Thunderstorm Wind, Crenshaw

When
March 31, 3:20 PM CST to 3:22 PM CST
Where
Crenshaw County, 2 mi N of Bullock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.559, -86.180

High winds downed trees on Stricklin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950466, 950467, 950468, 950469, 950470, 950471, 950472, 950786, 950789, 950803, 950805, 950809, 950810.